Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 14, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 23, 2010, 1:31 PM CDT for 12 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2010, 1:31 PM CDT (18:31 UTC)
- Expired
- Apr 23, 2010, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
856 WWUS73 KICT 231831 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 131 PM CDT FRI APR 23 2010 KSZ032-033-047-048-050-051-067-068-082-083-091-092-240000- /O.NEW.KICT.WI.Y.0014.100423T1831Z-100424T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-MCPHERSON-RENO-HARVEY- KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN... WICHITA...ANTHONY...HARPER...WELLINGTON 131 PM CDT FRI APR 23 2010 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...STRONG AND GUSTY SOUTHERLY WINDS ARE EXPECTED FOR THE REST OF THIS AFTERNOON. WINDS ARE EXPECTED TO DIMINISH SOME EARLY THIS EVENING. * WINDS...SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 45 MPH CAN BE EXPECTED. * IMPACTS...STRONG CROSSWINDS WILL BE POSSIBLE ALONG WEST TO EAST ORIENTED HIGHWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JMC
1 follow-up statement
144 WWUS73 KICT 232357 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 657 PM CDT FRI APR 23 2010 KSZ032-033-047-048-050-051-067-068-082-083-091-092-240100- /O.EXP.KICT.WI.Y.0014.000000T0000Z-100424T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-MCPHERSON-RENO-HARVEY- KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...MCPHERSON...HUTCHINSON...NEWTON...KINGMAN... WICHITA...ANTHONY...HARPER...WELLINGTON 657 PM CDT FRI APR 23 2010 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. THE STOUT SOUTH WINDS WILL REMAIN OCCASIONALLY STRONG AND GUSTY UNTIL SUNSET. HOWEVER SUSTAINED SPEEDS ARE EXPECTED TO GENERALLY BE LESS THAN 30 MPH WITH GUSTS UNDER 45 MPH. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. $$ KED
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 23, 12:42 PM CDT, 49 minutes earlier.
Area forecast discussion, Apr 23, 12:42 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1242 PM CDT FRI APR 23 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DRY AIR CONTINUES TO MOVE INTO THE AREA AS THE DRYLINE THAT MOVED THROUGH KRSL BEGINS TO MOVE THROUGH KHUT/KICT/KSLN. STRONG SOUTHERLY WINDS WILL CONTINUE TO PREVAIL ACROSS THE AREA TODAY AS VFR CONDITIONS WILL REMAIN ACROSS ALL SITES. KCNU COULD SEE SOME MVFR CONDITIONS FOR THE REST OF THE AFTERNOON DUE TO MOISTURE POOLING INTO THE AREA. AS UPPER LEVEL LOW PROJECTS EASTWARD...COULD SEE SOME VCTS IN SOUTHEAST KANSAS THIS EVENING. TIMING OF STORM INITIATION IS STILL UNCERTAIN BUT FAIRLY CONFIDENT THAT IT WILL BE IN THE EVENING. WITH THE STORM ENVIRONMENT...EXPECT STORMS TO QUICKLY MOVE OUT OF THE AREA. WINDS WILL DIE DOWN ACROSS THE AREA TONIGHT FOR ALL SITES AND REMAIN IN VFR CONDITIONS. TOMORROW AS THE LOW IS PROGGED OVER EASTERN KANSAS...EXPECT MOISTURE WRAP AROUND AND MVFR CONDITIONS. RAIN CHANCES ARE LIKELY IN CENTRAL KANSAS BUT CONFIDENCE IS UNCERTAIN ON TIMING. DUNTEN && .PREV DISCUSSION... /ISSUED 1116 AM CDT FRI APR 23 2010/ UPDATE... NO SIGNIFICANT CHANGES IN THINKING WITH MORNING FORECAST UPDATE. DRYLINE LOOKS TO MIX EWD TO THE FLINT HILLS BY LATE THIS PM WHERE IT WILL STALL INTO EARLY EVENING...AS UPPER LEVEL ENERGY APPROACHES FROM THE SOUTHWEST. A STRONG PV ANOMALY OVER SERN NM WILL EJECT NEWD TOWARD ERN KS/OK TOWARD 00Z...WITH THE LEFT FRONT QUAD OF A STRONG UPPER JET TARGETING SERN KS THIS EVE. THERE IS STILL A RISK FOR A SEVERE STORM OR TWO TO DEVELOP JUST EAST OF THE DRYLINE OVER SERN KS. SHEAR/INSTABILITY PARAMETERS ARE SUPPORTIVE OF SUPERCELL STRUCTURES IF STORMS DEVELOP. THE CONVECTION MAY BE WIDELY SEPARATED SO KEEPING POPS 25-30% ATTM. IF STORMS DEVELOP...STORM MOTION WILL BE TO THE NORTHEAST AROUND 45 MPH. JMC PREV DISCUSSION... /ISSUED 633 AM CDT FRI APR 23 2010/ UPDATE... WILL LIKELY BE TRIMMING BACK ON PROBABILITY OF PRECIPITATION IN A BIT. LATEST SATELLITE/RADAR LOOPS SHOWING PRECIPITATION AND CLOUDS QUICKLY EXITING THE AREA AS SURFACE LOW WINDS UP. MAY BUMP UP WINDS A BIT BEHIND THE DRYLINE BASED ON BOUNDARY LAYER WINDS. -HOWERTON AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SHOULD HAVE EXITED CENTRAL KS BY START OF FORECAST WITH RAIN SHOWERS AND POSSIBLY A THUNDERSTORM AT KCNU FOR THE FIRST TWO HOURS. THUNDERSTORMS SHOULD REDEVELOP ALONG DRYLINE/FRONT THIS AFTERNOON...BUT WITH SURFACE CONVERGENCE RATHER WEAK...COVERAGE WILL PRECLUDE MENTIONING ANYTHING MORE THAN VCTS AT KCNU. GUSTY WINDS BEHIND DRYLINE WILL LIKELY PERSIST INTO THE NIGHT BEFORE THE LOW GETS CLOSE ENOUGH TO RELAX THE SURFACE PRESSURE GRADIENT. -HOWERTON PREV DISCUSSION... /ISSUED 245 AM CDT FRI APR 23 2010/ DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES AND SEVERITY TODAY. SYNOPSIS: DEEP CLOSED UPPER LOW CURRENTLY ENCOMPASSES MOST OF THE DESERT SOUTHWEST WITH A COUPLE LOBES OF ENERGY ROTATING AROUND THIS FEATURE. ONE OF THESE LOBES IS CURRENTLY LIFTING NORTHEAST ACROSS THE HIGH PLAINS WITH ANOTHER PIECE OF ENERGY LINGERING BACK ACROSS SOUTHERN AZ. AT THE SURFACE THE WARM FRONT HAS BEEN SLOWLY LIFTING NORTH OVERNIGHT AND IS NOW SITUATED GENERALLY ALONG I-70 WITH THE SURFACE LOW STILL WAY BACK OVER SE CO/SW KS. TODAY: MODELS AGREE THAT AN INCREASING LOW LEVEL JET WILL RESULT IN INCREASED MOISTURE TRANSPORT ALONG THE 300-305K SURFACES AND 850-700 THETA-E ADVECTION ACROSS THE AREA EARLY THIS MORNING. THIS SHOULD RESULT IN SHOWERS AND STORMS BECOMING MORE WIDESPREAD BEFORE SUNRISE AS THEY LIFT OFF TO THE NORTHEAST. IN ADDITION THE LEFT EXIT REGION OF THE UPPER JET WILL MOVE CLOSER TO THE AREA WHICH WILL ALSO ALLOW FOR MORE WIDESPREAD PRECIP ACTIVITY. THEREFORE FEEL THE BEST CHANCE FOR SOUTH CENTRAL AND MUCH OF CENTRAL KS TO PICK UP ADDITIONAL RAINFALL WILL BE EARLY THIS MORNING. BY THE AFTERNOON HOURS THE UPPER LOW AND SURFACE LOW WILL BE STACKED GENERALLY ALONG THE KS/CO BORDER WITH THE WARM FRONT EXTENDING FROM SOUTHERN NE INTO NORTHERN MO. IT APPEARS WE WILL BE DEALING WITH A CLASSIC UPPER LOW SEVERE SCENARIO OVER EASTERN KS THIS AFTERNOON. 0-3KM CAPE ALONG WITH LOW LEVEL LAPSE RATES LOOK VERY IMPRESSIVE WITH A DRY SLOT EXPECTED TO PUNCH INTO THE AREA. SO WHILE IT DOES NOT APPEAR WE WILL BE DEALING WITH WIDESPREAD LARGE SUPERCELLS...FEEL FAIRLY CONFIDENT A BROKEN LINE OF SMALLER...LOW TOPPED CELLS WILL DEVELOP THIS AFTERNOON EAST OF I-135. GIVEN THE AMOUNT OF LOW LEVEL STRETCHING POSSIBLE...CAN NOT RULE OUT A FEW FUNNEL REPORTS ALONG WITH A TOKEN WEAKER TORNADO. FEEL THE BETTER CHANCES OF THIS OCCURRING WILL BE OVER NORTHEAST KS...SO THEREFORE THE NORTHEAST FRINGES OF OUR FORECAST AREA WILL HAVE THE BEST SHOT. THE LOW TOPPED NATURE OF THE STORMS WILL MAKE IT A CHALLENGING DAY FOR THE WARNING METEOROLOGIST. TONIGHT-SAT: THE STORM ACTIVITY ACROSS EASTERN KS WILL BE DIURNALLY DRIVEN AND WILL DIE OFF QUICKLY TOWARD SUNSET. FOR TONIGHT THE BETTER PRECIP CHANCES LOOK TO BE EAST...WHERE THE BETTER MOISTURE AND UPPER FORCING WILL BE...AND NORTHWEST OF THE FORECAST AREA WHICH WILL BE IN THE WRAP AROUND REGION OF THIS SYSTEM. AS THIS SYSTEM PUSHES SLOWLY EAST...THE FORECAST AREA WILL EVENTUALLY BE IN THE WRAP AROUND REGION BY SAT WHICH WILL BRING BACK FAIRLY HIGH PRECIP CHANCES ALONG WITH GUSTY NORTH WINDS WHICH WILL USHER IN SOME COOLER TEMPS. SUN-THU: BY SUN AFTERNOON THE UPPER LOW WILL BE APPROACHING THE SOUTHERN GREAT LAKES REGION WITH ANOTHER SHORTWAVE STARTING TO DIVE ACROSS THE NORTHERN ROCKIES. WITH INCREASED CONFIDENCE IN THE FORECAST AREA STAYING DRY ON SUN...WENT AHEAD AND DECREASED PRECIP CHANCES FROM WHAT THE PREVIOUS FORECAST HAD. AT THIS POINT IT APPEARS SUN WILL BE THE CHOICE DAY OF THE WEEKEND. BOTH THE GFS AND ECMWF AGREE ON A SURFACE FRONT SLIDING THROUGH THE AREA ON MON WHICH WILL PROVIDE BELOW NORMAL TEMPS FOR BOTH MON AND TUE. THE PATTERN LOOKS TO REMAIN FAIRLY ACTIVE AS ANOTHER SLOW MOVING DEEP UPPER LOW MOVES INTO THE GREAT BASIN FOR WED INTO THU. THIS WILL RESULT IN STRONG SOUTH WINDS FOR WED ALONG WITH A RETURN TO NORMAL TEMPS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 48 67 46 / 10 10 40 20 HUTCHINSON 74 47 66 45 / 10 10 40 20 NEWTON 75 48 67 46 / 10 10 40 20 ELDORADO 76 50 69 46 / 30 10 40 20 WINFIELD-KWLD 78 50 68 47 / 10 10 40 20 RUSSELL 72 45 64 43 / 10 20 40 20 GREAT BEND 73 44 65 44 / 10 20 40 20 SALINA 74 48 64 45 / 10 20 40 20 MCPHERSON 74 47 65 45 / 10 10 40 20 COFFEYVILLE 77 53 70 49 / 30 30 40 20 CHANUTE 77 52 70 48 / 60 30 40 20 IOLA 77 52 70 48 / 70 30 40 20 PARSONS-KPPF 77 52 70 49 / 30 30 40 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 23, 11:53 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1153 AM CDT FRI APR 23 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241700- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1153 AM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DRYLINE WILL PUSH EAST INTO THE FLINT HILLS WHERE IT IS EXPECTED TO STALL LATE THIS AFTERNOON AND EVENING. WIDELY SCATTERED SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR JUST EAST OF THE DRYLINE LATE THIS AFTERNOON AND EVENING. LARGE HAIL TO GOLFBALL SIZE...DAMAGING WINDS...AND A TORNADO OR TWO WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. THE STORMS ARE EXPECTED TO MOVE EASTWARD OUT OF FAR SOUTHEASTERN KANSAS TOWARD MIDNIGHT. GUSTY SOUTH WINDS WILL PUSH THE FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS THE FLINT HILLS AND CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. STRONG NORTHWEST WINDS ON SATURDAY AFTERNOON ARE EXPECTED TO ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS RUSSELL AND LINCOLN COUNTIES. STRONG SOUTH WINDS ARE EXPECTED FOR WEDNESDAY ACROSS THE ENTIRE FORECAST AREA. THIS WILL RESULT IN VERY HIGH GRASSLAND FIRE DANGER FOR MUCH OF THE AREA WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING...EAST OF A EUREKA TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON/HOWERTON/JMC
In the hours before
Local storm report, Apr 23, 9:56 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD BROOKVILLE 38.77N 97.86W
04/22/2010 SALINE KS TRAINED SPOTTER
SECONDARY ROADS WERE REPORTED TO BE IMPASSABLE IN WESTERN
SALINE COUNTY DUE TO FLOODING.
0114 PM HAIL EL DORADO 37.82N 96.86W
04/22/2010 M0.88 INCH BUTLER KS EMERGENCY MNGR
0116 PM HAIL EL DORADO 37.82N 96.86W
04/22/2010 E0.50 INCH BUTLER KS TRAINED SPOTTER
0116 PM HAIL EL DORADO 37.82N 96.86W
04/22/2010 M0.75 INCH BUTLER KS TRAINED SPOTTER
0120 PM TSTM WND DMG EL DORADO LAKE 37.86N 96.79W
04/22/2010 BUTLER KS EMERGENCY MNGR
5 TO 7 INCH BRANCHES KNOCKED DOWN AT BLUESTEM POINT.
0120 PM TSTM WND DMG EL DORADO LAKE 37.86N 96.79W
04/22/2010 BUTLER KS EMERGENCY MNGR
2 CAMPERS HAD WINDOWS KNOCKED OUT AT BLUESTEM POINT. ALSO
A DUMPSTER WAS MOVED 15O FEET.
0125 PM HAIL EL DORADO 37.82N 96.86W
04/22/2010 E0.25 INCH BUTLER KS EMERGENCY MNGR
PEA HAIL COVERED THE GROUND.
0125 PM FLOOD EL DORADO 37.82N 96.86W
04/22/2010 BUTLER KS EMERGENCY MNGR
LOCALIZED STREET FLOODING IN DOWNTOWN.
0259 PM HEAVY RAIN BROOKVILLE 38.77N 97.86W
04/22/2010 E3.50 INCH SALINE KS TRAINED SPOTTER
SINCE MIDNIGHT.
0544 PM HEAVY RAIN 4 E BROOKVILLE 38.77N 97.79W
04/22/2010 M2.10 INCH SALINE KS PUBLIC
ESPOTTER REPORT OF 2.10 INCHES OF RAIN FROM EARLIER
SHOWERS AND THUNDERSTORMS.
0820 PM HEAVY RAIN 2 N SAFFORDVILLE 38.41N 96.39W
04/22/2010 M2.15 INCH CHASE KS TRAINED SPOTTER
SPOTTER MEASURED 2.15 INCHES OF RAIN FROM EARLIER SHOWERS
AND THUNDERSTORMS.
&&
DUNTENNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.